OMA doctor on defensive after controversial marijuana comments

Views: 91

In a radio interview recently, Dr. Nadia Alam, president of the Ontario Medical Association said what many fear- smoking a joint could act as a gateway to harder drugs. Hours later she was forced to apologize after an avalanche of social media outrage.

“What I would say is that I misspoke, I misunderstood,” she said.

Her views regarding the side-effects of recreational marijuana was criticized.

In addition to saying that marijuana could act as a gateway drug, she said in the interview that recreational use can play a role in causing anxiety and withdrawal symptoms for people who become addicted to it.

Many in the medical community are privately voicing concerns about the fact that legalization of marijuana comes with risks. But saying so publicly is a risk few doctors are willing to take given the politics surrounding the issue as well as the broad acceptance by millennials who seem to dominate social media.

ALSO READ:   Leicester City owner's helicopter crashes after match

After having been soundly chastised for her views, Dr Alam was grateful that her medical colleagues were able to offer their perspectives on the matter and “gently” corrected her.
“I take my responsibility to provide solid information to my patients, the public, my colleagues, very, very seriously,” she said. “I felt a lot of remorse for having made a mistake, so that’s why I took corrective action.”

Alam did say, however, that the risks surrounding recreational marijuana need to be taken into account by both the medical community and patients.

In a Nanos study commissioned by the OMA, 53 per cent of respondents said they believed there is a significant difference between recreational and medicinal marijuana. Moreover, 53 per cent of respondents replied that they would be unlikely to confide in their doctor about their recreational marijuana use.

ALSO READ:   Gurpreet Kaur Bains has a concrete plan to address gridlock and traffic safety

In her interview Alam spoke of the dangers and increased reporting of cannabinoid hyperemesis syndrome in emergency rooms. The syndrome involves repeated vomiting, nausea and stomach cramps. Chronic marijuana users, usually those who use it daily for more than a year, are at the most risk of experiencing the symptoms.

“This isn’t about making judgments. This isn’t about trying to impose my own value system or someone else’s value system on a patient.”

Time will tell whether Dr Alam really needed to apologize for her warnings about cannabis. -CINEWS

Comments: 0

Your email address will not be published. Required fields are marked with *